9 Ways to Fix an Upset Stomach

The Medicine Cabinet Leave a comment  




In a previous post, I wrote about medications that cause the stomach to be upset. I listed many medications that cause nausea and how they cause it. Today I wanted to give suggestions that I offer patients who suffer nausea or an upset stomach.

Source: flickr.com/creativecommons

1. Use your patience, just wait it out
The majority of the time, the nausea won’t persist. If your nausea is caused by a medication, it’s triggering a part of your brain called the chemoreceptor trigger zone. The medication won’t be in your brain forever. Eventually your brain will remove the medication naturally and the nausea will stop.

2. Start with a low dose and gradually increase
Common medications that cause nausea will be started at a low dose. If your doctor recently increased your dose, and it’s causing stomach pain, call him or her to ask if you can move back to a lower dose.

3. Take your medicine with a full glass of water
(not a spoonful of sugar)
Occasionally, medications get stuck in your throat (AKA esophagus). This can cause local irritation to the throat and cause heartburn symptoms. A few medications, such as osteoporosis medications like Fosamax (alendronate) and Actonel (risedronate), or antibiotics like doxycycline, can cause what’s known as “esophageal erosion.” This means that the medication stuck in your throat can destroy the lining of the throat. This is as painful as it sounds.

4. A dose of Peppermint is good for the stomach
Peppermint can relax the stomach muscles. However, peppermint needs to be in a highly concentrated form, like oil or tea. Using peppermint candy will not be very effective.

5. Try Ginger
If the anticipate nausea from your medication, then try ginger 30 minutes before you you’re your medication. There exist small trials that study ginger’s effectiveness at preventing/treating nausea. The evidence appears conflicting to me.
However, I personally know dozens of people who love ginger’s effect. It’s worth a shot if you experience nausea persistently.

6. Take the medication at right before bedtime
You can’t feel nauseated if you’re asleep. Ask your healthcare provider or pharmacist if you can take your medication at night. Again, some medications need to be taken at specific times. Many can’t be taken at night time.

7. Take your medication with food
Food can protect your stomach and intestines against a medication causing nausea or vomiting. However, it’s very important to ask your healthcare provider whether or not to take medications with food.

Certain medications, such as Prilosec (omeprazole) or Nexium (esomeprazole), have to be taken without food. You need an expert’s opinion.

If it’s a medication causing nausea, you have other options. Thousands of drugs exist in America’s medication market. Many of them, within the same class. They do the same thing, have the same side effects, and even cost the same. But some may have a lower risk of nausea. Ask your doctor if you can try another medication.

8. Don’t take it!
Many people choose this option. If you decide to do this, please tell your doctor your decision. She might believe that you’re taking a medication, when in fact you are not. This may lead her to add on another medication.

9. Visit your healthcare provider if all else fails
If the nausea persists, maybe it’s something else. Common causes of nausea include pregnancy, intestinal obstruction, migraines, or a stomach infection. Sometimes simple remedies like peppermint or ginger won’t work. You may need to visit your physician, an expert of the human body. They have the training and skill to solve what is causing your nausea.

Have you experienced nausea from a medication? How did it feel? Did any remedy work?


Add a Comment

What is 10 + 10 ?
Please leave these two fields as-is:
IMPORTANT! To be able to proceed, you need to solve the following simple math (so we know that you are a human) :-)